Alert archive / Texas / Tornado Warnings in 2025
Tornado Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 29, 2025, 5:52 PM CDT for Dawson County, Gaines County, Texas. It was in force for 38 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2025, 5:52 PM CDT (22:52 UTC)
- Expired
- May 29, 2025, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Dawson County, TX, Gaines County, TX
The radar
The Lubbock radar (KLBB), 96 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:04 PM CDT | TSTM WND GST 77 | Welch, TX | Mesonet station 96 WELCH Dawson County. |
| May 29, 6:06 PM CDT | TSTM WND DMG | 2 Se Welch, TX | A transformer block was knocked off a power pole towards the south. Location of an empty semi-trailer flipped on its side. Time is estimated from radar. |
| May 29, 6:06 PM CDT | TSTM WND DMG | 4 Wnw Punkin Center, TX | A stop sign was broken away from its base. Time is estimated from radar. |
| May 29, 6:07 PM CDT | TSTM WND DMG | 2 Nw Punkin Center, TX | The doors to a building were blown inward and through the building. Irrigation pivots were found lying towards the southeast. Time is estimated from radar. |
| May 29, 6:09 PM CDT | TSTM WND DMG | 2 W Punkin Center, TX | A fully loaded shipping container was rolled approximately 100 yards towards the southeast. Drone footage showed no clear indication of a tornado path. Time is estimated from radar. |
| May 29, 6:09 PM CDT | TORNADO | 2 Wsw Punkin Center, TX | A dusty tornado was reported west of Highway 137, northwest of Lamesa. Damage was surveyed at a home, with the awning and trees being damaged. This tornado had an estimated wind speed of 100 MPH and was rated EF-1. Open fields along the estimated tornado path |
| May 29, 6:10 PM CDT | HAIL 2.25 | 4 Sw Punkin Center, TX | Report from mPING: Hen Egg+ (2.25 in.). |
| May 29, 6:15 PM CDT | TSTM WND DMG | 1 Se Punkin Center, TX | Metal roof panels from a small building were found lying to the south and southeast of the building. Time is estimated from radar. |
| May 29, 6:17 PM CDT | TSTM WND DMG | 5 Sse Punkin Center, TX | Three broken power poles were found lying to the south. These poles were broken near the base or towards the middle. |
| May 29, 6:22 PM CDT | TSTM WND DMG | 3 Nnw Lamesa, TX | A metal irrigation spool was thrown 20 yards towards the south-southeast. Spool weighs approximately 200 lbs. Time is estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
229
WFUS54 KMAF 292252
TORMAF
TXC115-165-292330-
/O.NEW.KMAF.TO.W.0007.250529T2252Z-250529T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
552 PM CDT Thu May 29 2025
The National Weather Service in Midland has issued a
* Tornado Warning for...
Northeastern Gaines County in western Texas...
Northwestern Dawson County in western Texas...
* Until 630 PM CDT.
* At 552 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Welch, or 17 miles south of Brownfield, moving
southeast at 30 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Gaines and northwestern Dawson Counties, including the
following locations... Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3277 10196 3267 10221 3296 10230 3296 10208
TIME...MOT...LOC 2252Z 333DEG 25KT 3293 10219
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
912 follow-up statements
304
WWUS54 KMAF 292303
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT Thu May 29 2025
TXC165-292313-
/O.CAN.KMAF.TO.W.0007.000000T0000Z-250529T2330Z/
Gaines TX-
603 PM CDT Thu May 29 2025
...THE TORNADO WARNING FOR NORTHEASTERN GAINES COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
&&
LAT...LON 3277 10199 3270 10219 3293 10220 3294 10211
TIME...MOT...LOC 2303Z 333DEG 27KT 3285 10215
$$
TXC115-292330-
/O.CON.KMAF.TO.W.0007.000000T0000Z-250529T2330Z/
Dawson TX-
603 PM CDT Thu May 29 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN DAWSON COUNTY...
At 603 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Welch, or 13 miles northwest of Lamesa, moving
southeast at 30 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Welch and Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3277 10199 3270 10219 3293 10220 3294 10211
TIME...MOT...LOC 2303Z 333DEG 27KT 3285 10215
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
91355
WWUS54 KMAF 292315
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
615 PM CDT Thu May 29 2025
TXC115-292330-
/O.CON.KMAF.TO.W.0007.000000T0000Z-250529T2330Z/
Dawson TX-
615 PM CDT Thu May 29 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHWESTERN DAWSON COUNTY...
At 615 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Lamesa, moving southeast at 30 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Dawson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3274 10207 3287 10215 3289 10209 3277 10199
TIME...MOT...LOC 2315Z 317DEG 25KT 3280 10206
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
91What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 2:03 PM CDT, 3 hours 49 minutes earlier. Its key messages:
- Updated at 156 PM CDT Thu May 29 2025
- Thunderstorms expected today, especially in the mountains and across the Permian Basin. Several severe thunderstorms are possible (damaging winds and very large hail are the primary threats, particularly in the Permian Basin).
- Continued thunderstorm chances in the higher terrain through the weekend (30-60% chances). Severe storms generally not expected.
- Warming trend develops over the weekend into next week.
Area forecast discussion, May 29, 2:03 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 203 PM CDT Thu May 29 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 156 PM CDT Thu May 29 2025 - Thunderstorms expected today, especially in the mountains and across the Permian Basin. Several severe thunderstorms are possible (damaging winds and very large hail are the primary threats, particularly in the Permian Basin). - Continued thunderstorm chances in the higher terrain through the weekend (30-60% chances). Severe storms generally not expected. - Warming trend develops over the weekend into next week. && .SHORT TERM... (This afternoon through Friday night) Issued at 156 PM CDT Thu May 29 2025 A sunny and warm afternoon is ahead for the region, setting the stage for later this afternoon and evening. Temperatures are climbing through the 80s into the 90s with peak heating, helping to destabilize a moist airmass across the area. Convective attempts have already begun over the higher elevations as a weak disturbance, evidenced on water vapor imagery, traverses the region. The main trough remains to our west, but this feature and other weak disturbances will help initiation convection over the next several hours. Further complicating the forecast is a weakening outflow boundary that has settled near the Pecos River Valley. An additional composite outflow boundary and cold front is draped across eastern New Mexico to near Lubbock into our northeastern Permian Basin. These features may provide additional focus and enhanced corridors for severe weather later this afternoon and evening. Current high- resolution ensemble guidance depicts more scattered and weaker convection forming in the vicinity of the Guadalupe and Davis Mountains early this afternoon. This activity will likely pose a large hail and damaging wind risk, but remain more multi-cellular. A supercell or two may develop near the remnant outflow boundary or in the vicinity of the Reeves/Pecos County lee-side low pressure. A low to medium (20-50%) chance of thunderstorms is expected around this corridor. Additional thunderstorms are expected along the composite outflow boundary/cold front later this afternoon. This boundary is still slowly moving southwest, increasing uncertainty somewhat. That said, nearest this feature appears to be the most enhanced corridor for organized severe thunderstorms. A medium to high 40-70%) chance of thunderstorms is anticipated across much of the Permian Basin. Several supercells are expected to develop, posing a very large hail and tornado risk from the far northern Permian Basin to the southern portions of the Llano Estacado, especially nearest the boundary. This activity will slowly merge and transition into a mainly large hail and damaging wind risk as it sweeps into the central and eastern Permian Basin. That said, a tornado or two remains possible with any well-established supercells. This thunderstorm activity is expected to exit the region to the east during the late evening to early overnight hours as the aforementioned cold front swings across the region. Quieter weather is expected behind this cold front as a cooler, more stable airmass spills in. There remains at least a low (10-30%) chance that a few elevated thunderstorms develop during the morning hours over the cold front. These thunderstorms are not expected to pose much of a severe risk though. Temperatures remain mild due to lingering cloud cover behind the cold front, only falling into the 60s for most tomorrow morning. Friday sees cooler temperatures overspread the entire region as the cold front continues to move south. Upper 70s and low 80s under mostly cloudy skies will be a welcomed sight for those who enjoy this type of weather. The only exception may be across portions of the Guadalupe Mountains and Davis Mountains into the Presidio Valley. A few afternoon thunderstorms remain possible with closer proximity to the cold front. That said, this threat remains a medium (30-60%) chance for this region. No organized severe weather is expected though, but a stronger thunderstorm can't be ruled out. A combination of cloud cover and southerly winds will maintain the milder temperatures with 60s for most to start the weekend during Saturday morning. -Chehak && .LONG TERM... (Saturday through Wednesday) Issued at 156 PM CDT Thu May 29 2025 Northwesterly flow aloft continues into the weekend as the ridge to our west begins to migrate this direction. Meanwhile, southerly/southeasterly winds persist at the surface as post-frontal high pressure shifts eastward. As a result, warm and muggy conditions are expected Saturday and Sunday. Highs shoot back into the upper 80s and low 90s Saturday, then into the mid-to-upper 90s Sunday as the ridge moves overhead. Because of continued upslope flow and dewpoints in the 50s and low 60s, rain/thunderstorm chances persist in the higher terrain of west Texas and southeast New Mexico through the weekend (30-60% chances for locations roughly south and west of the Pecos River, with highest probabilities in/near the Davis Mountains). Given weak 0-6 km shear (< 20 kts), organized severe weather is not expected. Monday, another incoming shortwave trough pushes the ridge off to the east. Though it appears our area will be south of the best forcing, pulses within the southwesterly flow aloft should at least usher in some better rain/storm chances by Monday afternoon for a larger portion of the region (currently 30-60%, with best chances in the Davis Mountains/Stockton Plateau). By Tuesday, the dryline looks to sharpen up a bit over our area. Though its positioning remains questionable this far out, right now it looks like the best moisture (and thus better rain chances - 10-30% right now) will be for the Eastern Permian Basin in particular. Such thunderstorm chances will continue Wednesday and Thursday as well. Severe weather concerns early next week remain questionable at this time, though it does look like deep-layer shear will increase somewhat as the shortwave passes north, favoring better storm organization. Highs remain in the 90s for most through the early portions of next week. Sprang && .AVIATION... (18Z TAFS) Issued at 1154 AM CDT Thu May 29 2025 VFR conditions are expected to start the period with southeasterly winds for most terminals. Later this afternoon and evening, scattered showers and thunderstorms are expected across the entire region. The most likely timing of these thunderstorms will be mid-afternoon with western terminals before spreading east this evening. Gusty, erratic winds and temporary visibility and ceiling reductions are likely near thunderstorms. Thunderstorms clear the region during the evening as a cold front brings a northeasterly wind shift through the area from the north. MVFR ceilings may accompany this front, but this is towards the end of the forecast period, and primarily for the northern TAF sites at this time. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 78 64 89 / 60 20 10 10 Carlsbad 64 79 64 88 / 30 20 30 30 Dryden 71 85 69 89 / 40 50 30 40 Fort Stockton 68 81 67 88 / 30 40 20 40 Guadalupe Pass 61 74 62 81 / 20 30 30 30 Hobbs 60 76 61 86 / 40 10 20 10 Marfa 63 79 61 81 / 50 60 40 60 Midland Intl Airport 64 79 66 88 / 40 20 10 10 Odessa 64 78 66 87 / 40 20 10 20 Wink 66 81 67 90 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....13 AVIATION...91
In the hours before
Special weather statement, May 29, 2:12 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
112 PM MDT Thu May 29 2025
NMZ027-028-292000-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
112 PM MDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY COUNTY THROUGH
200 PM MDT...
At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of McKittrick Canyon, or 15 miles northeast of Pine
Springs, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlsbad Caverns National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3201 10476 3212 10480 3230 10455 3201 10441
TIME...MOT...LOC 1911Z 246DEG 7KT 3209 10470
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Local storm report, May 29, 4:14 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
414 PM CDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Landspout 1 NW Loving at Hwy 285 32.30N 104.11W
05/29/2025 Eddy NM Trained Spotter
Spotter reported landspout west of Loving,
NM.
&&Local storm report, May 29, 5:49 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
549 PM CDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Tstm Wnd Gst 2 WSW Tatum 33.24N 103.35W
05/29/2025 M58 MPH Lea NM Mesonet
Mesonet station 51 2SW Tatum NM.
&&
KMLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:29 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 31 min |
| May 29, 3:18 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 57 min |
| May 29, 3:20 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 38 min |
| May 29, 3:36 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 54 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 53 min |
| May 29, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 14 min |
| May 29, 6:21 PM CDT | Tornado Warning | MAF | Dawson | 24 min |
| May 29, 6:30 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| May 29, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 47 min |
| May 29, 6:51 PM CDT | Tornado Warning | MAF | Borden, Dawson, Howard, Martin | 24 min |
Nearby
Tornado Warnings in Texas, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.